Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

High heart rate from new BP medication

recently been put on amlodipine 10mg daily for my high blood pressure it seems to have work as its now 120 over 78 but my heart rate is now in the 130s sometimes higher sometmes little lower is .this ok ?
Asked On : Wed, 16 Dec 2009
Answers:  1 Views:  504
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
  User's Response
Heart rate in the 130's is too high, and is due to the reflex tachycardia caused by the amlodipine's action of vasodilitation on peripheral arterial smooth muscle. This is a fairly common reaction caused by starting a blood pressure medication that is involved in decreasing systemic resistance. When decreasing systemic resistance in the peripheral vascular system, there is an autonomic response from the CNS to increase blood pressure by 1 of the 3 mechanisms. By decreasing systemic vascular resistance, you're body is compensating this by increasing heart rate or force of contraction, to get itself back to its normal known blood pressure. I would talk to my doctor about reducing the amlodipine dose to 5 mg once daily, and monitoring blood pressure, and pulse to see if the cardiac rate is reduced, and blood pressure is still in goal from the reduced dose, which was the reason for prescribing the medication. If the cardiac rate is still increased above 100 beats per minute, and blood pressure is still at goal, I agree with the other physician about possibly starting a beta-blocker such as atenolol. A specific beta-blocker, such as a beta-1 selective receptor antagonist to control cardiac rate and force of contraction, must be chosen based on any other possible co-morbidities such as renal (kidney) status, or hepatic (liver) function. If you have any kidney concerns (such as decreased renal clearance based on creatinine clearance from labs) then metoprolol is the best choice because it is extensively metabolized by the liver, and won't cause any accumulation of drug due to kidney insufficiency. If you have any liver problems that inhibits metabolism of certain medications, then atenolol should be used because it is primarily excreted through the kidney, and isn't extensively metabolized in the liver as metoprolol is. I hope this helped answer some of your questions, and gave you some insight on what information you and your Dr need to discuss about your blood pressure medications to give you the best benefit, and to best reduce adverse drug reactions. Good luck, and I hope everything gets taken care of very quickly for you.
Answered: Wed, 16 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor